Texas, 2005

Hail in Texas, July 9, 2005

July 9, 2005 · NWS LUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 9, 1:57 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 9, 1:57 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CDT SAT JUL 9 2005

.SHORT TERM...
NOT MUCH CHANGE FROM PREVIOUS FEW DAYS AS MID/UPPER LEVEL
RIDGE REMAINS ANCHORED FROM NORTHERN MEXICO TO THE NORTHERN
PLAINS. ONCE AGAIN...THUNDERSTORMS ARE DEVELOPING OVER THE
HIGHER TERRAIN OF NEW MEXICO AND COLORADO. EXPECT THESE
STORMS TO AGAIN MOVE SOUTH AND SOUTHEAST TOWARD THE SOUTH
PLAINS LATER THIS AFTERNOON AND TONIGHT. DID NOT MAKE ANY
MAJOR CHANGES TO PREVIOUS FORECAST...EXCEPT TO EXPAND PRECIP
EASTWARD TONIGHT. THIS DO TO PESKY MCV SPINNING OVER THE
WEST/CENTRAL SOUTH PLAINS ATTM. MCV HAS BEEN SLIDING EVER
SO SLOWLY TO THE EAST. WITH CONTINUED SOUTHEAST LOW LEVEL
FLOW TEMPERATURES NOT EXPECTED TO CHANGE MUCH FROM PREVIOUS
FEW DAYS.

.LONG TERM...
UPPER RIDGE TO OUR WEST TO REMAIN THROUGH THE EARLY PART OF THE
WEEK BEFORE CENTER OF IT MIGRATES NORTHWARD LEAVING US ON THE SERN
SIDE OF THE RIDGE. UNTIL THEN NEARLY STATUS QUO AS MOIST LOW/MID
LEVEL INSTABILITY AXIS WILL CONTINUE TO BE FOUND ACROSS EASTERN
NEW MEXICO AND THE WESTERN PANHANDLE/SOUTH PLAINS. THUS WILL CONTINUE
TO SEE A CHANCE FOR MAINLY NIGHTTIME THUNDERSTORMS THROUGH MONDAY
NIGHT...AND POSSIBLY EVEN THROUGH THURSDAY NIGHT. HARD TO SEE A
CUTOFF UNTIL THEN AND WILL MENTION AT LEAST A SLIGHT CHANCE
THROUGH THEN FOR THE WRN THIRD TO HALF OF THE AREA. BY LATE WEEK
WITH RIDGE CENTERED TO OUR NORTHWEST WOULD EXPECT TO SEE THE
OROGRAPHIC CONNECTION WEAKEN...BUT THAT FLOW ALOFT MIGHT LEAD TO
WESTWARD MOVING DISTURBANCES UNDERCUTTING THE RIDGE. THIS SEEMS TO
BE WHAT THE MEDIUM RANGE MODELS WANT TO DO WITH THE REMAINS OF
DENNIS. TIME WILL TELL. DO NOT SEE ENOUGH CHANCE TO WARRANT
MENTION IN DAYS 6 AND 7 AT THIS TIME. SHOULD CONTINUE TO SEE
TEMPS AT OR JUST ABOVE NORMAL GIVEN EXPECTED HEIGHTS/THICKNESSES AND
UPSLOPE LOW LEVEL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  91  65  92 /  30  30  30  20
TULIA         65  91  63  93 /  30  30  20  10
PLAINVIEW     68  91  67  91 /  30  20  20  10
LEVELLAND     67  93  67  94 /  30  30  30  10
LUBBOCK       68  92  68  93 /  30  20  20  10
BROWNFIELD    69  95  67  96 /  30  20  20  10
CHILDRESS     70  94  71  95 /  20  10  10  10
SPUR          70  94  71  95 /  20  20  10  10
ASPERMONT     72  95  72  96 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08/07
Hazardous weather outlook, Jul 9, 5:00 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SAT JUL 9 2005

TXZ021>044-091655-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH THUNDERSTORMS THAT
DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH
PLAINS THIS EVENING THROUGH TONIGHT. PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW LYING AREAS COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT SINCE THESE WILL
HAVE THE POTENTIAL TO SATURATE SOILS AND INCREASE RUNOFF. IF
FLOODING OCCURS MOVE TO HIGHER GROUND.

In the hours before

Special weather statement, Jul 9, 3:46 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SAT JUL 9 2005

TXZ024>026-030>032-036>038-042>044-100000-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
MOTLEY-STONEWALL-
446 PM CDT SAT JUL 9 2005

...STRONG THUNDERSTORMS AROUND THE AREA EARLY THIS EVENING...

SCATTERED THUNDERSTORMS HAVE FORMED EARLY THIS EVENING OVER THE
EASTERN SOUTH PLAINS AND ROLLING PLAINS...JUST IN ADVANCE OF THE
REMNANTS OF A CONVECTIVE SYSTEM NEAR LUBBOCK. THESE STORMS MAY
BRIEFLY BECOME STRONG ENOUGH TO PRODUCE HAIL STONES NEAR THREE-
QUARTERS OF AN INCH DIAMETER OR WIND GUSTS NEAR 60 MPH. HEAVY
RAINFALL MAY AMOUNT TO AN INCH OR SO IN LESS THAN 30 MINUTES CAUSING
PONDING OR MINOR FLOODING OF LOW-LYING AREAS. MOVEMENT ON THESE
STORMS WILL BE VERY SLOW...LESS THAN 5 MPH.

THE STORMS SHOULD WEAKEN A BIT AND MOVE TO THE EAST AFTER DARK.

BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER APPROACHES
OR A WARNING ISSUED FOR YOUR AREA.

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickens

When
July 9, 5:41 PM CST
Where
Dickens County, Afton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.750, -100.800

Hail, Motley

When
July 9, 6:00 PM CST
Where
Motley County, Roaring Spgs
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.900, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464409, 5464408.